Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Indianapolis, IN

April 22, 2005Jackson County, Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 22, 2005, 3:04 PM EST for Jackson County, Lawrence County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 3:04 PM EST (20:04 UTC)
Expired
Apr 22, 2005, 3:45 PM EST
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Jackson County, IN, Lawrence County, IN

The radar

The Louisville radar (KLVX), 98 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:30 PM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 222004
SVRIND
INC071-093-222045-
/O.NEW.KIND.SV.W.0003.050422T2004Z-050422T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
304 PM EST FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA
  SOUTHEASTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 345 PM EST

* AT 302 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MITCHELL...OR ABOUT 10 MILES SOUTH OF
  BEDFORD...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEDORA AROUND 335 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3876 8660 3869 8649 3879 8628 3878 8602
      3898 8616

$$

KOCH
1 follow-up statement
000 
WWUS53 KIND 222024
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EST FRI APR 22 2005

INC071-093-222045-
/O.CON.KIND.SV.W.0003.000000T0000Z-050422T2045Z/
JACKSON-LAWRENCE-
323 PM EST FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EST FOR
SOUTHEASTERN LAWRENCE AND WESTERN JACKSON COUNTIES...

AT 319 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF MEDORA...OR ABOUT 10
MILES SOUTHEAST OF BEDFORD...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEDORA AROUND 340 PM EST

AT 315 PM EST...MITCHELL POLICE REPORT DIME SIZE HAIL IN MITCHELL.

LAT...LON 3885 8644 3871 8643 3880 8629 3878 8602
      3898 8617

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:30 AM EST, 12 hours 34 minutes earlier.

Area forecast discussion, Apr 22, 2:30 AM EST, 12 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST FRI APR 22 2005

.DISCUSSION...DEEPING LOW PRESSURE OVR ERN NE WITH EXTENDING WRM FNT
ACROSS SRN INDIANA. TSRAS OVR IL...MO...IA...KY..AND TN IN
ASSOCIATION WITH SYSTEM. A FEW TSRAS OVR NCTRL INDIANA AS WELL.

MODELS IN REASONABLE AGREEMENT OVR CWA. WL USE BLEND.

SVR WX TODAY THEN SNOW SAT WL BE FORECAST PROBLEMS THIS TIME AROUND.

SFC LOW AND ASSOCIATED FNTS FORECAST TO TRACK ACROSS CTRL INDIANA
LATER TODAY. ONGOING CONVECTION SOUTH AND WEST OF INDIANA. MODELS
FORECAST LIS TO BE WELL BLO 0C BY 18Z TODAY. IN ADDITION TO LOW
LIS...CAPES ARE FORECAST TO BE IN EXCESS OF 1000 J/KG. WET-BULB ZERO
HEIGHTS ARE GENERALLY ON THE LOWER SIDE (7000-8000 FT) THUS LARGE
HAIL WL BE A POSSIBILITY WITH TSRA. DAMAGING WINDS WL ALSO BE
POSSIBLE. THE THREAT FOR TORNADOES WILL ALSO BE PRESENT CONSIDERING
POSITION OF SFC LOW AND ASSOCIATED WRM FNT. WL HAVE TO MONITOR VERY
CLOSELY. A COUPLE OF FACTORS WL BE IN PLAY REGARDING EXTENT OF SVR
WX EVENT TODAY. (1)CURRENT CONVECTION ACROSS WEST WL MV INTO FA
TOWARD EARLY MORNING WITH ITS LOW CLOUDS. IF CLEARING OCCURS IN
ADVANCE OF SYSTEM...INSTABILITY WL INCREASE THRU MID MORNING.
OTHERWISE...LOW CLDS COULD INHIBIT WIDESPREAD SVR WX. (2) WITH SFC
LOW SO CLOSE TO FA...COULD GET DRY SLOT. THE POSITION OF LOW/WRM FNT
WL BE EXTREMELY IMPORTANT.

FNT WL MV THRU FA BY 00Z SAT. EXPECT TO SEE MUCH COLDER TEMPS AS H85
TEMPS FALL FROM NR 10C AT 00Z SAT TO AROUND -3C BY 12Z SAT. H85
TEMPS CONT TO DROP SAT. EXPECT TO SEE SOME LINGERING SHOWERS BEHIND
FNT BOTH TONIGHT AND SAT. BY SAT NGT...TEMPS FORECAST TO FALL INTO
THE UPPER 20S TO LOWER 30S. CAN NOT RULE OUT SOME -SHSN DURING THIS
TIMEFRAME.

WL CONT TO SEE CHC FOR -SHRA THRU NEXT SVRL DAYS. UPPER LOW CONTS TO
SPIN OVR GRT LKES. FEEL BEST TO LEAVE POPS IN FORECAST SINCE S/WVS
CONT TO ROTATE ACROSS FA. DO SEE AN INCREASE IN TEMPS ALOFT THROUGH
THIS TIME. THIS WL KEEP PRECIP IN LIQUID FORM INSTEAD OF FROZEN.

MOS GUIDANCE IN GOOD SHAPE TODAY. DEPENDING ON AMOUNT OF
SUNSHINE...TEMPS COULD WARM A FEW DEGREES MORE THAN FORECAST. FOR
NOW...WL USE BLEND OF MOS TEMPS. OVRNGT LOWS AND SAT HIGHS APPEAR IN
GOOD AGREEMENT. WITH H85 TEMPS FALLING BELOW 0C...GUIDANCE LOOKS IN
GOOD SHAPE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JB
Hazardous weather outlook, Apr 22, 3:02 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
302 PM EST FRI APR 22 2005

INZ035>037-039-040-043>048-051>057-060>065-067>072-231100-
BARTHOLOMEW-BOONE-BROWN-CLAY-DAVIESS-DECATUR-FOUNTAIN-GREENE-
HAMILTON-HANCOCK-HENDRICKS-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-
MADISON-MARION-MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-
RUSH-SHELBY-SULLIVAN-VERMILLION-VIGO-
302 PM EST FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

...SEVERE THUNDERSTORM WATCH UNTIL 9PM TONIGHT...
...FREEZE WATCH SATURDAY NIGHT...

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH INDIANA LATER TONIGHT.
THUNDERSTORMS WILL MOVE THROUGH THE AREA AHEAD OF THE FRONT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA THIS EVENING. THE
INTENSITY WILL DECREASE AFTER SUNSET. LARGE HAIL AND STRONG WIND
WINDS WILL BE THE MOST LIKELY TYPE OF SEVERE WEATHER EXPECTED. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE WILL BE PERIODS OF RAIN ON SATURDAY. THE RAIN WILL CHANGE TO
SNOW. ONE INCH OR LESS ACCUMULATION IS EXPECTED.

TEMPERATURES WILL FALL THROUGH THE DAY ON SATURDAY. BY SATURDAY NIGHT
THEY WILL BE IN THE LOWER TO MIDDLE 30S.

RAIN SHOWERS WILL CONTINUE TO BE POSSIBLE THROUGH TUESDAY NIGHT THEN
AGAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS WILL BE NEEDED FRIDAY EVENING.

INZ021-028>031-038-041-042-049-231100-
CARROLL-CLINTON-DELAWARE-HENRY-HOWARD-RANDOLPH-TIPPECANOE-TIPTON-
WARREN-
302 PM EST FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

...FREEZE WATCH SATURDAY NIGHT...

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS WILL OCCUR. A FEW OF THESE MAY BE STRONG BUT
SHOULD REMAIN BELOW SEVERE WEATHER LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE WILL BE PERIODS OF RAIN ON SATURDAY. THE RAIN MAY MIX WITH SNOW
IN THE NORTH DURING THE AFTERNOON. SNOW WILL OCCUR SATURDAY NIGHT.
ONE TO TWO INCH ACCUMULATION IS EXPECTED.

TEMPERATURES WILL FALL THROUGH THE DAY ON SATURDAY. SATURDAY NIGHT
THEY WILL FALL INTO THE MID TO UPPER 20S.

THERE WILL BE A CHANCE OF RAIN SUNDAY THROUGH TUESDAY NIGHT THEN
AGAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS WILL MOST LIKELY NOT BE NEEDED THIS EVENING.
THEY SHOULD MONITOR WEATHER INFORMATION SOURCES FOR THE INFORMATION
ON THIS SYSTEM.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:40 PM ESTSevere Thunderstorm WarningINDKnox50 min
Apr 22, 3:43 PM ESTSevere Thunderstorm WarningINDJackson, Lawrence47 min
Apr 22, 3:50 PM ESTSevere Thunderstorm WarningINDJohnson, Marion25 min
Apr 22, 4:11 PM ESTSevere Thunderstorm WarningINDHancock, Marion34 min
Apr 22, 4:14 PM ESTSevere Thunderstorm WarningINDJackson, Jennings46 min
Apr 22, 4:21 PM ESTSevere Thunderstorm WarningINDDaviess, Knox39 min
Apr 22, 4:25 PM ESTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Shelby50 min
Apr 22, 4:49 PM ESTSevere Thunderstorm WarningINDMartin26 min
Apr 22, 4:54 PM ESTTornado WarningINDJohnson, Shelby51 min
Apr 22, 5:00 PM ESTSevere Thunderstorm WarningINDHamilton, Marion45 min
Apr 22, 5:01 PM ESTSevere Thunderstorm WarningINDLawrence44 min
Apr 22, 5:04 PM ESTTornado WarningINDHamilton, Hancock, Marion26 min
Apr 22, 5:15 PM ESTSevere Thunderstorm WarningINDHancock, Rush, Shelby45 min
Apr 22, 5:29 PM ESTTornado WarningINDHamilton, Madison46 min
Apr 22, 5:33 PM ESTSevere Thunderstorm WarningINDBartholomew42 min
Apr 22, 5:42 PM ESTSevere Thunderstorm WarningINDJackson33 min
Apr 22, 5:45 PM ESTTornado WarningINDDecatur, Rush, Shelby45 min
Apr 22, 5:46 PM ESTSevere Thunderstorm WarningINDPutnam29 min
Apr 22, 6:16 PM ESTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam44 min
Apr 22, 6:29 PM ESTSevere Thunderstorm WarningINDJohnson, Marion, Morgan, Shelby46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.